Montana, 2009

Hail and Damaging Winds in Montana, July 6, 2009

July 6, 2009 · NWS TFX · 21 events in 10 counties and zones

A very unstable airmass led to a widespread outbreak of severe weather during the afternoon hours. Hail the size of golf balls and wind gusts in excess of 60 mph was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A very unstable airmass led to a widespread outbreak of severe weather during the afternoon hours. Hail the size of golf balls and wind gusts in excess of 60 mph was reported. Power outages occurred in many cities as numerous trees and power lines were blown down by storm winds. Heavy rain was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 6, 9:20 AM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 6, 9:20 AM MST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1020 AM MDT MON JUL 6 2009

.DISCUSSION...

CONTINUE TO EXPECT AN ACTIVE THUNDERSTORM PATTERN THIS AFTERNOON
WITH SEVERE THUNDERSTORMS VERY POSSIBLE. SPC CONTINUES WITH A SLIGHT
RISK OVER THE STATE. HAVE MADE MINOR UPDATES TO THE GRIDS AND WILL
ISSUE ANOTHER SET OF ZONES. EMANUEL

&&

.AVIATION...
UPDATED 1800Z.
VFR CONDITIONS WILL PREVAIL AT ALL SITES AHEAD OF A COLD FRONT
LIKELY TO PRODUCE THUNDERSTORMS. THE FRONT WILL START TO MOVE OVER
THE AREA EARLY IN THE AFTERNOON AND BECOME MORE ORGANIZED AS IT
MOVES EASTWARD. THUNDERSTORMS WILL LIKELY PRODUCE GUSTY ERRATIC
WINDS AND BRIEF HEAVY RAINFALL. SOME HAIL IS EXPECTED WITH THESE
STORMS ALONG WITH THE POSSIBILITY OF WINDS IN EXCESS OF 60 MPH.
BRIEF INTRUSIONS INTO MVFR AND IFR ARE POSSIBLE WITH THESE STORMS.
AFTER THE STORMS PASS...SOME HIGHER CEILINGS ARE EXPECTED BUT
CONDITIONS SHOULD QUICKLY REVERT TO IFR CONDITIONS. SUK

&&

.PREV DISCUSSION...ISSUED 429 AM MDT MON JUL 6 2009

...SEVERE WEATHER EVENT EXPECTED THIS AFTERNOON AND EVENING...

TODAY AND TONIGHT...A STRONG WEATHER DISTURBANCE ALOFT NEAR THE
CASCADES THIS MORNING WILL MOVE INTO THE AREA WEST OF THE
CONTINENTAL DIVIDE THIS AFTERNOON THEN SWEEP THROUGH THE FORECAST
AREA THIS EVENING. THE ASSOCIATED COLD FRONT WILL MOVE THROUGH THE
EAST SLOPES THIS AFTERNOON AND BE EAST OF A GREAT FALLS-CUT BANK
LINE BY 6 PM MDT. THIS COLD FRONT THEN SHOULD REACH A
HAVRE-LEWISTOWN LINE BY MID-EVENING. THE COLD FRONT WILL PROVIDE A
FOCUS AND TRIGGER FOR A LINE OF THUNDERSTORMS. INSTABILITY AND WIND
SHEAR APPEAR GREAT ENOUGH FOR SOME SEVERE THUNDERSTORMS TO BE
EMBEDDED IN THIS LINE. IN FACT CONDITIONS ARE SUCH THAT THERE IS A
THREAT OF TORNADOES OVER NORTH CENTRAL MONTANA. DRIER AIR WILL MOVE
IN BEHIND THE FRONT AND NOT ONLY END THE THREAT OF SEVERE
THUNDERSTORMS BUT ALSO THE THREAT OF ANY SHOWERS.

TUESDAY THROUGH WEDNESDAY...ON TUESDAY THERE WILL BE SOME RESIDUAL
INSTABILITY FOR SOME AFTERNOON SHOWERS AND THUNDERSTORMS. SEVERAL
WEATHER DISTURBANCES ALOFT WILL AFFECT THE FORECAST AREA TUESDAY
NIGHT INTO WEDNESDAY. MODELS DEVELOP A ROUGHLY EAST-WEST BAND OF
PRECIPITATION OVER THE FORECAST AREA DURING THE PERIOD OF TUESDAY
NIGHT THROUGH WEDNESDAY BUT DIFFER ON ITS PLACEMENT. SO FOR NOW WILL
GENERALLY KEEP THE CHANCES OF PRECIPITATION IN THE CHANCE RANGE.
BLANK

WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...FORECAST PERIOD BEGINS WITH
A SHORTWAVE TROUGH EXITING THE REGION WITH ISOLATED SHOWERS AND
THUNDERSTORMS LINGERING THROUGH WEDNESDAY NIGHT BEFORE DIMINISHING.
A LOW AMPLITUDE RIDGE BUILDS ON THURSDAY WHICH WILL YIELD QUIETER
CONDITIONS ALONG WITH COOLER THAN AVERAGE TEMPERATURES...HOWEVER
KEPT SLIGHT CHANCE POPS WITH TERRAIN-INDUCED SHOWERS AND
THUNDERSTORMS POSSIBLE OVER THE MOUNTAINS. MODELS DIVERGE ON FRIDAY
AS ANOTHER SERIES OF SHORTWAVES CROSSES THE FORECAST AREA UNDER WEAK
FLOW. GIVEN THE MODEL UNCERTAINTY AND TYPICAL DAYTIME
INSTABILITY...KEPT SLIGHT CHANCE POPS WITH SLIGHTLY COOLER THAN
AVERAGE TEMPERATURES. BY SATURDAY...TEMPERATURES WILL CLIMB
CLOSER TO SEASONAL AVERAGES WITH TRANQUIL CONDITIONS ANTICIPATED.
MLS

SUNDAY THROUGH MONDAY...MODELS ARE IN FAIR AGREEMENT DURING THIS
PERIOD...WITH SOME DIFFERENCES IN TIMING OF FEATURES. A WEAK UPPER
LEVEL RIDGE MOVES EAST OF THE REGION SUNDAY MORNING. BEHIND THIS
SYSTEM...AN UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES FROM THE
NORTHWEST COAST WITH AN ASSOCIATED WEAK COLD FRONT MOVING ACROSS THE
FORECAST AREA MONDAY. LIMITED MOISTURE IN A SOMEWHAT UNSTABLE
SOUTHWESTERLY FLOW ALOFT WILL RESULT IN ISOLATED SHOWERS AND A FEW
MAINLY AFTERNOON AND EVENING THUNDERSTORMS. SHOWERS AND
THUNDERSTORMS WILL BE A LITTLE MORE NUMEROUS OVER THE MOUNTAINS.
TEMPERATURES ARE EXPECTED TO TO BE NEAR SEASONAL AVERAGES SUNDAY
BEFORE COOLING SEVERAL DEGREES MONDAY. EK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  83  51  78  50 /  60  30  20  50
CTB  73  47  72  45 /  80  20  20  20
HLN  86  48  80  52 /  60  30  30  50
BZN  90  45  84  50 /  20  30  20  40
WEY  76  39  73  40 /  20  30  10  20
DLN  81  42  77  47 /  30  20  20  40
HVR  86  52  80  50 /  40  70  20  40
LWT  83  49  76  48 /  30  70  20  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...EMANUEL/BLANK
LONG TERM...MLS/KURDY
AVIATION...SUK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 6, 6:37 AM MST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
737 AM MDT MON JUL 6 2009

MTZ008>015-044>055-071345-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
737 AM MDT MON JUL 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A
SHARP COLD FRONT WILL PUSH THROUGH THE REGION DURING THE AFTERNOON
AND EVENING HOURS...TRIGGERING NUMEROUS STRONG TO SEVERE
THUNDERSTORMS. DANGEROUS LIGHTNING...HAIL IN EXCESS OF 1 INCH IN
DIAMETER...AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH
THE STRONGEST STORMS. THERE IS A SLIGHT RISK OF TORNADOES POSSIBLE
WITH THE STRONGEST STORMS. THE THREAT OF SEVERE WEATHER WILL BE
SOMEWHAT LESS OVER BEAVERHEAD...MADISON...AND GALLATIN COUNTIES.
THE THREAT OF SEVERE WEATHER WILL REACH CUT BANK BY MID-
AFTERNOON...GREAT FALLS AND LEWISTOWN AND BOZEMAN BY LATE
AFTERNOON...AND HAVRE BY EARLY EVENING. THE THREAT OF SEVERE
WEATHER WILL DIMINISH AT CUT BANK AND GREAT FALLS AND BOZEMAN
DURING THE EARLY EVENING...LEWISTOWN BY MID-EVENING AND HAVRE BY
MIDNIGHT. ANYONE PLANNING TRAVEL OR OUTDOOR ACTIVITIES THIS
AFTERNOON AND EVENING SHOULD KEEP TRACK OF CONDITIONS VIA
TELEVISION AND RADIO STATIONS AND NATIONAL WEATHER SERVICE RADIO
AND WEB SITES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS SHOULD BE PREPARED TO SAFELY OBSERVE AND PROVIDE
TIMELY REPORTS OF SIGNIFICANT WEATHER CONDITIONS TO THE NATIONAL
WEATHER SERVICE OFFICE IN GREAT FALLS OR LOCAL LAW ENFORCEMENT
AGENCIES THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 6, 12:15 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
115 PM MDT MON JUL 6 2009

MTZ052-062000-
JEFFERSON MT-
115 PM MDT MON JUL 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFFERSON COUNTY UNTIL
200 PM MDT...

AT 114 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 5 MILES NORTH OF WALKERVILLE...
OR 7 MILES NORTH OF BUTTE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   BASIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4633 11253 4635 11249 4633 11247 4639 11241
      4639 11236 4642 11233 4642 11227 4633 11210
      4605 11247 4616 11253 4618 11259 4622 11260
TIME...MOT...LOC 1915Z 218DEG 20KT 4611 11257
Special weather statement, Jul 6, 12:57 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
157 PM MDT MON JUL 6 2009

MTZ050-051-062045-
FERGUS MT-JUDITH BASIN MT-
157 PM MDT MON JUL 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JUDITH BASIN AND WESTERN
FERGUS COUNTIES UNTIL 245 PM MDT...

AT 156 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
STANFORD...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   BENCHLAND...
   DENTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4743 10988 4724 10964 4697 11016 4711 11034
TIME...MOT...LOC 1957Z 229DEG 18KT 4710 11015

The radar

The Great Falls radar (KTFX), 148 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Jefferson

When
July 6, 12:58 PM MST
Where
Jefferson County, Basin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.270, -112.270

A thunderstorm dropped 1 inch diameter hail at Basin.

Hail, Lewis and Clark

When
July 6, 1:47 PM MST
Where
Lewis and Clark County, 7 mi SE of Canyon Creek
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.728, -112.145

A thunderstorm dropped 1.75 inch diameter hail at Canyon Creek 7SE.

Hail, Jefferson

When
July 6, 2:45 PM MST
Where
Jefferson County, 1 mi N of Clancy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.484, -111.980

A thunderstorm dropped 1 inch diameter hail at Clancy 1N.

Hail, Lewis and Clark

When
July 6, 2:45 PM MST
Where
Lewis and Clark County, 6 mi ESE of Marysville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.697, -112.133

A thunderstorm dropped 1 inch diameter hail at Marysville 6ESE.

Thunderstorm Wind, Teton

When
July 6, 3:00 PM MST
Where
Teton County, Choteau
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.820, -112.180

A thunderstorm produced a wind gust to 60 mph at Choteau.

Thunderstorm Wind, Chouteau

When
July 6, 3:00 PM MST
Where
Chouteau County, 9 mi S of Ft Benton
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.690, -110.670

A thunderstorm produced a wind gust to 60 mph at Fort Benton 9S.

Hail, Cascade

When
July 6, 3:00 PM MST
Where
Cascade County, 3 mi S of Monarch
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.057, -110.850

A thunderstorm dropped 1.75 inch diameter hail at Monarch 3S.

Hail, Judith Basin

When
July 6, 3:08 PM MST
Where
Judith Basin County, 6 mi ENE of Geyser
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
47.283, -110.382

A thunderstorm dropped 1 inch diameter hail at Geyser 6ENE.

Thunderstorm Wind, Meagher

When
July 6, 3:20 PM MST
Where
Meagher County, 40 mi NW of White Sulphur Spgs
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.959, -111.517

A thunderstorm produced a wind gust to 61 mph at White Sulphur Springs 40NW.

Hail, Meagher

When
July 6, 3:30 PM MST
Where
Meagher County, 33 mi NNW of White Sulphur Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.991, -111.187

A thunderstorm dropped 1 inch diameter hail at White Sulphur Springs 33WNW.

Thunderstorm Wind, Chouteau

When
July 6, 3:55 PM MST
Where
Chouteau County, 1 mi NNE of Geraldine
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.643, -110.242

A thunderstorm produced a wind gust to 60 mph at Geraldine 1NNE.

Thunderstorm Wind, Chouteau

When
July 6, 3:55 PM MST
Where
Chouteau County, 30 mi WNW of Ft Benton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.986, -111.268

A thunderstorm produced a wind gust to 60 mph at Fort Benton 30WNW (the Knees).

Thunderstorm Wind, Chouteau

When
July 6, 4:00 PM MST
Where
Chouteau County, Ft Benton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.820, -110.670

A thunderstorm produced a wind gust to 60 mph at Fort Benton. The storm downed tree limbs 3 to 4 inches in diameter and caused numerous power outages.

Thunderstorm Wind, Chouteau

When
July 6, 4:22 PM MST
Where
Chouteau County, 1 mi NE of Ft Benton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.830, -110.655

A thunderstorm produced a wind gust to 59 mph at Fort Benton 1NE.

Thunderstorm Wind, Liberty

When
July 6, 4:50 PM MST
Where
Liberty County, 7 mi SE of Chester
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.448, -110.842

A thunderstorm produced a wind gust to 67 mph at Chester 7SE.

Thunderstorm Wind, Hill

When
July 6, 4:56 PM MST
Where
Hill County, 2 mi E of Inverness
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
48.570, -110.636

A thunderstorm produced a wind gust to 70 mph at Inverness 2E (the Inverness DOT site).

Thunderstorm Wind, Chouteau

When
July 6, 4:56 PM MST
Where
Chouteau County, Big Sandy
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
48.180, -110.120

A thunderstorm produced a wind gust to 85 mph at Big Sandy.

Hail, Hill

When
July 6, 5:30 PM MST
Where
Hill County, 4 mi SW of Havre
Measured
1.75 in hail
Reported by
Public
Coordinates
48.509, -109.742

A thunderstorm dropped 1.75 inch diameter hail at Havre 4SW. The hail broke a vehicle's windshield.

Thunderstorm Wind, Judith Basin

When
July 6, 5:30 PM MST
Where
Judith Basin County, Geyser
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
47.250, -110.500

A thunderstorm produced a wind gust to 70 mph at Geyser.

Thunderstorm Wind, Fergus

When
July 6, 5:31 PM MST
Where
Fergus County, 2 mi E of Roy
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.330, -108.887

A thunderstorm produced a wind gust to 59 mph at Roy 2E.

Thunderstorm Wind, Hill

When
July 6, 5:38 PM MST
Where
Hill County, 4 mi W of Havre
Measured
51 kt (59 mph) measured gust
Reported by
Official NWS Observations
Coordinates
48.550, -109.767

A thunderstorm produced a wind gust to 59 mph at Havre 4W (the Havre ASOS site).

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172883, 172834, 172885, 172886, 172836, 172887, 172888, 172890, 172838, 172893, 172841, 172848, 172852, 172873, 172876, 172854, 172877, 172856, 172878, 172881, 172858.